Communications in Mathematical Sciences

Existence and continuity of exponential attractors of the three dimensional Navier-Stokes-$\alpha$ equations for uniformly rotating geophysical fluids

Bong-Sik Kim and Basil Nicolaenko

Full-text: Open access

Abstract

Three dimensional (3D) Navier-Stokes-$\alpha$ equations are considered for uniformly rotating geophysical fluid flows (large Coriolis parameter $f=2\Omega$). The Navier-Stokes-$\alpha$ equations are a nonlinear dispersive regularization of usual Navier-Stokes equations obtained by Lagrangian averaging. The focus is on the existence and global regularity of solutions of the 3D rotating Navier-Stokes-$\alpha$ equations and the uniform convergence of these solutions to those of the original 3D rotating Navier-Stokes equations for large Coriolis parameters $f$ as $\alpha\rightarrow 0$. Methods are based on fast singular oscillating limits and results are obtained for periodic boundary conditions for all domain aspect ratios, including the case of three wave resonances which yields nonlinear resonant limit $\alpha$-equations for $f\rightarrow\infty$. The existence and global regularity of solutions of resonant limit $\alpha$-equations is established, uniformly in $\alpha$. Bootstrapping from global regularity of the resonant limit $\alpha$-equations, the existence of a regular solution of the full 3D rotating Navier-Stokes-$\alpha$ equations for large $f$ for an infinite time is established. Then we prove the existence of exponential attractors of the 3D rotating Navier-Stokes-$\alpha$ equations ($\alpha\neq 0$) and the convergence of the exponential attractors to those of the original 3D rotating Navier-Stokes equations ($\alpha =0$) for $f$ large but fixed as $\alpha\rightarrow 0$. All the estimates are uniform in $\alpha$, in contrast with previous estimates in the literature which blow up as $\alpha\rightarrow 0$.

Article information

Source
Commun. Math. Sci., Volume 4, Number 2 (2006), 399-452.

Dates
First available in Project Euclid: 3 August 2006

Permanent link to this document
https://projecteuclid.org/euclid.cms/1154635530

Mathematical Reviews number (MathSciNet)
MR2219358

Zentralblatt MATH identifier
1116.35027

Subjects
Primary: 37L30: Attractors and their dimensions, Lyapunov exponents
Secondary: 35B41: Attractors 35Q30: Navier-Stokes equations [See also 76D05, 76D07, 76N10] 37N10: Dynamical systems in fluid mechanics, oceanography and meteorology [See mainly 76-XX, especially 76D05, 76F20, 86A05, 86A10] 76D03: Existence, uniqueness, and regularity theory [See also 35Q30] 76U05: Rotating fluids 86A05: Hydrology, hydrography, oceanography [See also 76Bxx, 76E20, 76Q05, 76Rxx, 76U05] 86A10: Meteorology and atmospheric physics [See also 76Bxx, 76E20, 76N15, 76Q05, 76Rxx, 76U05]

Citation

Kim, Bong-Sik; Nicolaenko, Basil. Existence and continuity of exponential attractors of the three dimensional Navier-Stokes-$\alpha$ equations for uniformly rotating geophysical fluids. Commun. Math. Sci. 4 (2006), no. 2, 399--452. https://projecteuclid.org/euclid.cms/1154635530


Export citation